← All problems

Littlewood conjecture

95 years old · documented by

For x∈Rx\in\mathbb R let ∥x∥=min⁡m∈Z∣x−m∣\|x\|=\min_{m\in\mathbb Z}|x-m| be the distance from xx to the nearest integer.

Conjecture. For every pair of real numbers α,β\alpha,\beta,

lim inf⁡n→∞ n ∥nα∥ ∥nβ∥=0,\liminf_{n\to\infty}\ n\,\|n\alpha\|\,\|n\beta\|=0 ,

where nn runs over the positive integers.

Equivalently, for every ε>0\varepsilon>0 there are infinitely many n≥1n\ge1 with n∥nα∥∥nβ∥<εn\|n\alpha\|\|n\beta\|<\varepsilon. A solution must prove this for all (α,β)∈R2(\alpha,\beta)\in\mathbb R^2.

The statement is easy unless both numbers are badly approximable. A real number α\alpha is badly approximable if inf⁡n≥1n∥nα∥>0\inf_{n\ge1}n\|n\alpha\|>0, equivalently if the partial quotients of its continued fraction are bounded. If α\alpha is not badly approximable, then lim inf⁡n∥nα∥=0\liminf n\|n\alpha\|=0, and ∥nβ∥≤1/2\|n\beta\|\le1/2 gives the conjecture. The same holds with α\alpha and β\beta exchanged. So the open case is a pair (α,β)(\alpha,\beta) of badly approximable numbers. [7]

Background

Littlewood posed the problem around 1930. It is a question about multiplicative simultaneous approximation. Dirichlet's theorem gives infinitely many nn with ∥nα∥ ∥nβ∥≤n−1\|n\alpha\|\,\|n\beta\|\le n^{-1}, using the bound max⁡(∥nα∥,∥nβ∥)≤n−1/2\max(\|n\alpha\|,\|n\beta\|)\le n^{-1/2} for each. The conjecture asks for an extra factor tending to 00.

The problem has a dynamical reformulation. Let AA be the group of positive diagonal matrices in SL3(R)\mathrm{SL}_3(\mathbb R) acting on the space SL3(R)/SL3(Z)\mathrm{SL}_3(\mathbb R)/\mathrm{SL}_3(\mathbb Z) of unimodular lattices in R3\mathbb R^3. The conjecture holds for (α,β)(\alpha,\beta) when the A+A^+-orbit of the lattice attached to (α,β)(\alpha,\beta) is unbounded. Margulis conjectured that every bounded AA-orbit in this space is compact. That conjecture implies Littlewood's conjecture, and it links the problem to measure rigidity for higher-rank diagonal actions [4, 5].

References
  1. J. W. S. Cassels and H. P. F. Swinnerton-Dyer, "On the product of three homogeneous linear forms and indefinite ternary quadratic forms", Philos. Trans. Roy. Soc. London Ser. A 248 (1955), 73–96. doi:10.1098/rsta.1955.0010
  2. P. Gallagher, "Metric simultaneous diophantine approximation", J. London Math. Soc. 37 (1962), 387–390. doi:10.1112/jlms/s1-37.1.387
  3. A. D. Pollington and S. L. Velani, "On a problem in simultaneous diophantine approximation: Littlewood's conjecture", Acta Math. 185 (2000), 287–306. doi:10.1007/BF02392812
  4. M. Einsiedler, A. Katok and E. Lindenstrauss, "Invariant measures and the set of exceptions to Littlewood's conjecture", Ann. of Math. 164 (2006), 513–560. doi:10.4007/annals.2006.164.513
  5. A. Venkatesh, "The work of Einsiedler, Katok and Lindenstrauss on the Littlewood conjecture", Bull. Amer. Math. Soc. 45 (2008), 117–134. doi:10.1090/S0273-0979-07-01194-9
  6. N. G. Moshchevitin, "On some open problems in Diophantine approximation", preprint (2012). arXiv:1202.4539
  7. Wikipedia, Littlewood conjecture.

Source: Wikipedia

Progress summary

Refreshed
Open · progress reported

The conjecture remains open, with new results confirming it for additional special pairs but no proof for all pairs.

Littlewood proposed the conjecture around 1930: every pair of real numbers should admit infinitely many unusually good simultaneous rational approximations with a common denominator. The full assertion remains unresolved.

Known results

  • Borel (1909): the exceptional pairs have Lebesgue measure zero.
  • Einsiedler, Katok, and Lindenstrauss: the exceptional set has Hausdorff dimension zero and is a countable union of compact sets of box-counting dimension zero.
  • These results yield explicit nontrivial pairs satisfying the conjecture, including constructions beginning with any badly approximable first coordinate.
  • A related weakened statement involving an SL2(Z)\mathrm{SL}_2(\mathbb{Z}) transformation of the pair is known.

January 2024 and August 2026 quantitative progress

A January 2024 preprint obtained stronger lower bounds on the number of approximating integers outside exceptional sets of small Hausdorff dimension. A paper dated August 20, 2026 gives criteria and constructions improving simultaneous approximation for selected pairs, thereby confirming the conjecture for new explicit families; neither work resolves the general case.

Current status (as of August 2026): The conjecture is proved for almost every pair and for various explicitly constructed families, while the general assertion and any counterexample remain open.

Sources

Solutions 0

No solutions have been posted yet.